Drought, Alfalfa
- When
- May 16, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Alfalfa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted, especially along and west of the I-44 corridor.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted, especially along and west of the I-44 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 8:56 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 956 PM CDT Mon May 15 2023 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 229 PM CDT Mon May 15 2023 Expect shower and thunderstorm coverage to continue to diminish through the rest of the afternoon into this evening as mid-level system finally exits to the east and a cold front pushes deeper moisture south and east of the area. With drier air in place lows tonight will be a bit cooler than recent nights, with temperatures falling into the low 50s (potentially upper 40s) in northern and western Oklahoma, with mid to upper 50s for the rest of the area. Ware && .LONG TERM... (Tuesday night through next Sunday) Issued at 229 PM CDT Mon May 15 2023 We will see a break from the rain chances Tuesday as drier air remains in place. Many models show a subtle shortwave within northwest flow aloft diving into the area Tuesday night into Wednesday morning which could provide enough forcing for scattered showers and thunderstorms, mainly across western Oklahoma. Later in the day Wednesday we could see a few showers and storms develop in the panhandles within upslope flow regime Wednesday, with some of this activity potentially approaching our western counties late in the day or overnight. Better shower and storm chances will arrive Thursday into Friday as a cold front enters the area from the north. Models disagree on the timing of the front as well as the degree of wind shear available for storm organization. This will impact location and magnitude of any severe threat both days which remains uncertain at this time, but at least some risk for severe weather appears possible later Thursday and again on Friday across portions of the area. Drier and somewhat cooler weather will then follow behind the front for the weekend. Ware && .AVIATION... (00Z TAFS) Issued at 922 PM CDT Mon May 15 2023 Mostly MVFR conditions, with IFR at times at KOCK and KOUN, are expected through sunrise. However, western Oklahoma will see VFR before sunrise with those condtions reaching central Oklahoma TAF sites by early afternoon. North to northeast winds are expected to remain under 12 knots. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 55 74 55 / 80 10 0 10 Hobart OK 74 53 81 55 / 50 0 0 20 Wichita Falls TX 78 58 80 57 / 40 10 0 10 Gage OK 70 50 80 54 / 20 0 0 20 Ponca City OK 72 56 73 53 / 80 20 0 10 Durant OK 82 62 77 57 / 50 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...09
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1153 PM CDT Mon May 15 2023 OKZ004>048-050>052-TXZ083>090-170500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1153 PM CDT Mon May 15 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Showers and thunderstorms will continue across far southeast Oklahoma overnight. These storms will be capable of producing very heavy rainfall which may result in some localized flooding. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms chances return late Wednesday and continue through Friday. It appears severe weather is possible Thursday and Friday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
842 PM CDT Mon May 15 2023
OKZ052-160215-
Bryan OK-
842 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of southwestern Bryan
County through 915 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Achille and another southwest of Utica, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Achille, Kemp, Hendrix, Utica, Albany, and Wade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3370 9637 3372 9637 3378 9643 3378 9645
3377 9648 3379 9652 3399 9619 3388 9606
3384 9613 3384 9615 3382 9615 3376 9626
3377 9629 3372 9631 3369 9634
TIME...MOT...LOC 0140Z 232DEG 8KT 3381 9637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WRThe national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101137, 1101138, 1101139, 1101140, 1101141, 1101142, 1101143, 1101145, 1101146, 1101147, 1101151, 1101152, 1101153, 1101154, 1101155, 1101156, 1101157, 1101158, 1101159, 1101160, 1101161, 1101162, 1101163, 1101164.